Illinois, 2011Cold in Illinois, February 2 to 4, 2011
February 2 to 4, 2011 · NWS ILX · 1 event in 1 county or zone
In the wake of a powerful storm system that brought copious amounts of snow and ice to central Illinois, strong Canadian high pressure built into the region from February 2nd through February 4th. Actual air temperatures dropped below zero during the overnight hours, while wind-chill readings fell as low as 15 below zero.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In the wake of a powerful storm system that brought copious amounts of snow and ice to central Illinois, strong Canadian high pressure built into the region from February 2nd through February 4th. Actual air temperatures dropped below zero during the overnight hours, while wind-chill readings fell as low as 15 below zero. Due to an extended power outage during this period of bitterly cold weather, a man in rural Dieterich died as a result of hypothermia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 2, 5:53 PM CST, 7 minutes earlier.
Area forecast discussion, Feb 2, 5:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
553 PM CST WED FEB 2 2011
.DISCUSSION...
ISSUED 220 PM CST WED FEB 2 2011
BITTERLY COLD WIND-CHILLS EXPECTED TONIGHT...BEFORE TEMPERATURES
GRADUALLY MODERATE OVER THE NEXT FEW DAYS.
SHORT TERM...TONIGHT THROUGH SATURDAY
LOW PRESSURE IS CURRENTLY TRACKING NORTHEASTWARD THROUGH NEW
ENGLAND...WHILE STRONG HIGH PRESSURE BUILDS ACROSS THE PLAINS. THE
PRESSURE GRADIENT BETWEEN THESE TWO FEATURES WILL CONTINUE TO
PRODUCE BRISK NORTHWESTERLY WINDS OF 15 TO 20 MPH DURING THE
EVENING...BEFORE GRADUALLY SUBSIDING TO LESS THAN 10 MPH
OVERNIGHT. THESE WINDS WILL COMBINE WITH ACTUAL AIR TEMPERATURES
DIPPING BELOW ZERO TO PRODUCE WIND-CHILL READINGS IN THE 10 BELOW
TO 20 BELOW ZERO RANGE ACROSS MUCH OF CENTRAL ILLINOIS. THE
LOWEST WIND-CHILLS ARE EXPECTED ALONG AND NORTHWEST OF A DANVILLE
TO SHELBYVILLE LINE...WHERE A WIND-CHILL ADVISORY IS IN EFFECT
THROUGH THURSDAY MORNING. FURTHER SOUTHEAST...WIND-CHILLS WILL NOT
BE QUITE AS LOW...BUT WILL STILL DROP WELL BELOW ZERO OVERNIGHT.
HIGH PRESSURE WILL DOMINATE THE WEATHER ACROSS CENTRAL ILLINOIS ON
THURSDAY...PROVIDING SUNNY SKIES/LIGHT WINDS/AND VERY COLD TEMPS.
DESPITE WEAK WAA...AFTERNOON HIGH TEMPS WILL STRUGGLE TO REACH THE
TEENS IN MOST AREAS. THE EXCEPTION WILL BE SOUTHEAST OF I-70...WHERE
VERY LITTLE ICE/SNOW COVER EXISTS AND TEMPS WILL BE ABLE TO CLIMB
INTO THE LOWER 20S.
DEEP UPPER LOW CURRENTLY SPINNING OVER THE FOUR-CORNERS REGION
WILL EJECT NORTHEASTWARD IN RESPONSE TO AN APPROACHING NORTHERN
STREAM WAVE FRIDAY NIGHT INTO SATURDAY. BOTH THE NAM AND GFS
SUGGEST AN INCREASE IN CLOUDINESS FRIDAY AFTERNOON...WITH PERHAPS
A PERIOD OF LIGHT SNOW ALONG AND SOUTHEAST OF I-70 FRIDAY NIGHT.
AIRMASS WILL BE TOO DRY TO SUPPORT MUCH PRECIP...BUT WITH UPPER
WAVE COMING SO CLOSE...THINK A LOW CHANCE POP IS WARRANTED. ANY
ACCUMULATIONS WOULD BE MINOR...GENERALLY ONLY A COUPLE TENTHS OF
AN INCH. ELSEWHERE AROUND THE AREA...THE APPROACHING NORTHERN
STREAM WAVE WILL BRING A FEW SNOW FLURRIES. MEANWHILE...CONTINUED
S/SW LOW-LEVEL FLOW WILL ALLOW HIGH TEMPS TO CLIMB WELL INTO THE
20S ON SATURDAY...WITH 30S ACROSS THE SOUTHEAST KILX CWA.
LONG TERM...SUNDAY THROUGH WEDNESDAY
NORTHWESTERLY UPPER FLOW WILL ENSURE A CONTINUATION OF BELOW
NORMAL TEMPS NEXT WEEK. A FAIRLY SIGNIFICANT WAVE IS EXPECTED TO
DIG INTO THE GREAT LAKES LATE IN THE WEEKEND...PUSHING A COLD
FRONT THROUGH CENTRAL ILLINOIS ON SUNDAY. THE BIG QUESTION WILL BE
WHETHER AN AREA OF LOW PRESSURE WILL DEVELOP ALONG THE FRONT ONCE
IT PUSHES EASTWARD INTO THE OHIO VALLEY ON MONDAY. ECMWF/GFS
ARE ONCE AGAIN IN RELATIVELY GOOD AGREEMENT...WITH THE ECMWF
CONTINUING TO BE SLIGHTLY STRONGER AND FURTHER WEST WITH THE LOW
TRACK. IN EITHER CASE...A PERIOD OF LIGHT SNOW IS LOOKING MORE AND
MORE LIKELY MONDAY/MONDAY NIGHT. GIVEN EXTENDED PERIOD OF MOIST
SOUTHWESTERLY FLOW OVER THE WEEKEND...THINK THIS SYSTEM WILL HAVE
A GOOD SUPPLY OF MOISTURE TO WORK WITH AND COULD POTENTIALLY
PRODUCE A LIGHT ACCUMULATION OF SNOW. WILL THEREFORE CONTINUE THE
CHANCE FOR SNOW EARLY NEXT WEEK. AFTER THAT...ANOTHER SHOT OF VERY
COLD AIR WILL SETTLE INTO THE MIDWEST...WITH HIGH TEMPS DROPPING
BACK INTO THE TEENS FOR TUESDAY AND WEDNESDAY.
BARNES
&&
.AVIATION...
ISSUED 553 PM CST WED FEB 2 2011
A STRONG/DRY/COLD AREA OF HIGH PRESSURE WILL BUILD INTO THE
CENTRAL ILLINOIS TERMINALS THROUGH THE 00Z TAF VALID TIME. THE
HIGH WILL PROVIDE QUIET/VFR AVIATION WEATHER...WITH LITTLE OR NO
CLOUD COVER. NORTHWEST WINDS WILL DECREASE BELOW 10 KTS THIS
EVENING...BACK SOUTHWEST BY THURSDAY MORNING...AND INCREASE TO
10-15 KTS BY MIDDAY.
BAK
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL NOON CST THURSDAY FOR ILZ027>031-
036>038-040>055-061.
&&
Hazardous weather outlook, Feb 2, 3:08 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
308 PM CST WED FEB 2 2011
ILZ027>031-036>038-040>055-061-031200-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
308 PM CST WED FEB 2 2011
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
WIND CHILL READINGS OVERNIGHT ARE EXPECTED TO BE IN THE 15 BELOW
TO 25 BELOW ZERO RANGE.
MANY ROADS REMAIN VERY HAZARDOUS FOR TRAVELING...AS SNOW PLOW
CREWS WORK TO CLEAR THE ROADS. AREAS WEST OF I-55 WERE ESPECIALLY
HARD HIT WITH THE RECENT SNOWSTORM. YOU SHOULD EXERCISE EXTREME
CAUTION IF YOU PLAN TO TRAVEL IN RURAL AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WIND CHILLS THURSDAY MORNING WILL BE IN THE 15 BELOW TO 25 BELOW
ZERO RANGE...AND WILL LIKELY FALL TO SIMILAR LEVELS AGAIN THURSDAY
NIGHT.
ANOTHER WEATHER SYSTEM WILL BRING ACCUMULATING SNOW TO THE AREA
MONDAY AND MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ056-057-062-063-066>068-071>073-031200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-
308 PM CST WED FEB 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
WIND CHILL READINGS ARE EXPECTED TO FALL TO ZERO TO 15 BELOW ZERO
OVERNIGHT...COLDEST NORTH OF I-70.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER WEATHER SYSTEM WILL BRING ACCUMULATING SNOW TO THE AREA
MONDAY AND MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GEELHART
In the hours before
Special weather statement, Feb 2, 12:30 PM CST, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1230 PM CST WED FEB 2 2011
ILZ027>031-036>038-040>044-047>051-053-022100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CASS-MENARD-SCOTT-MORGAN-
SANGAMON-MACON-
INCLUDING THE CITIES OF...GALESBURG...PEORIA...BLOOMINGTON...
NORMAL...HAVANA...LINCOLN...JACKSONVILLE...SPRINGFIELD...DECATUR
1230 PM CST WED FEB 2 2011
...BLIZZARD CONDITIONS SUBSIDING BUT ROAD CONDITIONS REMAIN
EXTREMELY TREACHEROUS...
AREAS OF BLOWING AND DRIFTING SNOW WILL CONTINUE INTO MID
AFTERNOON. HOWEVER...VISIBILITY HAS BEEN IMPROVING ACROSS MUCH OF
THE AREA. THE LOWEST VISIBILITIES AT MIDDAY WERE FOUND AROUND
CHAMPAIGN AND DANVILLE...BUT THESE WILL ALSO IMPROVE THROUGH THE
AFTERNOON.
WHILE BLOWING AND DRIFTING WILL BECOME LESS OF A PROBLEM...MANY
ROADS ACROSS CENTRAL ILLINOIS REMAIN EXTREMELY TREACHEROUS.
SNOWFALL TOTALS WEST OF I-55 RANGED FROM 10 TO 20 INCHES...AND
WERE HIGHEST ALONG AND WEST OF THE ILLINOIS RIVER. FIVE TO 10
INCHES WERE COMMON FROM DANVILLE TO DECATUR. TRAVEL ON MANY RURAL
ROADS WAS STILL EXTREMELY DIFFICULT IF NOT IMPOSSIBLE. PORTIONS OF
I-74 BETWEEN GALESBURG AND PEORIA...I-155 FROM LINCOLN TO
PEORIA...AND I-39 NORTH FROM BLOOMINGTON WERE ESPECIALLY
HAZARDOUS...AND WERE LARGELY CLOSED.
TRAVEL IS STILL NOT RECOMMENDED ACROSS THE AREA TODAY. IF YOU MUST
TRAVEL...ALLOW PLENTY OF EXTRA TIME TO REACH YOUR DESTINATION...
DRIVE SLOWER THAN NORMAL...AND IF YOU ARE STRANDED...REMAIN IN
YOUR VEHICLE UNTIL HELP ARRIVES.
GEELHART
Local storm report, Feb 2, 1:08 PM CST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
108 PM CST WED FEB 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY SNOW GALESBURG 40.95N 90.38W
02/02/2011 M15.0 INCH KNOX IL CO-OP OBSERVER
0800 AM HEAVY SNOW 1 N MACKINAW 40.55N 89.36W
02/02/2011 M13.6 INCH TAZEWELL IL CO-OP OBSERVER
0700 AM HEAVY SNOW KINCAID 39.59N 89.41W
02/02/2011 M8.4 INCH CHRISTIAN IL CO-OP OBSERVER
SOME SLEET TOO
&&
25Local storm report, Feb 2, 1:12 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
112 PM CST WED FEB 02 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SLEET CHAMPAIGN 40.11N 88.26W
02/02/2011 M4.20 INCH CHAMPAIGN IL MESONET
STORM TOTAL SLEET ACCUMULATION WAS 4.2 INCHES...WITH 1.1
INCHES OF SNOW ON TOP OF THAT.
0100 PM SNOW CHAMPAIGN 40.11N 88.26W
02/02/2011 M1.1 INCH CHAMPAIGN IL MESONET
&&
BARNESCold/Wind Chill, Effingham
- When
- February 2, 6:00 PM CST to February 4, 11:00 PM CST
- Where
- Effingham forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 39.060, -88.590 (the zone’s center; the record gives no point)
Due to an extended power outage during a period of extremely cold temperatures, a man suffering from a chronic respiratory condition died of hypothermia in rural Dieterich.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Frost and Freeze in Arizona, February 2 to 3, 20112 deaths · 3 injured · $3.3 million · 10 events
- Winter Weather in Minnesota, February 2, 20111 death · $2,000 · 1 event
- Frost and Freeze in Texas, February 2 to 4, 2011$11 million · 9 events
- Frost and Freeze in Arizona, February 2 to 4, 2011$4.0 million · 3 events
- Frost and Freeze in Nevada, February 2 to 3, 2011$2.0 million · 1 event
- Winter Storm in Vermont, February 2, 2011$290,000 · 16 events
- Winter Weather in Connecticut, February 2 to 4, 2011$123,000 · 2 events
- Winter Storm in New York, February 2, 2011$70,000 · 9 events
- High Wind in California, February 2 to 3, 2011$70,000 · 55 kt wind · 3 events
- Flood in Ohio, February 2, 2011$25,000 · 1 event
- Extreme Cold in New Mexico, February 2 to 3, 201120 events
- Heavy Snow in Maine, February 2, 201117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 286084.